Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 50, NWS Wilmington, NC

May 8, 1998Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 1998, 3:50 PM EDT for Bladen County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 3:50 PM EDT (19:50 UTC)
Expired
May 8, 1998, 4:35 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 081950 RRA
SVRILM
NCC017-082035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 435 PM EDT

* AT 347 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL 17 MILES NORTHEAST OF LUMBERTON OR 6 MILES
  NORTHWEST OF WHITE OAK MOVING EAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        AMMON                   BY 355 PM EDT
        WHITE LAKE              BY 415 PM EDT

DIME SIZED HAIL WAS REPORTED AT THE WILLIAM O HUSKE LOCK AND DAM AT
342 PM.


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY,. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

IRELAND

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:22 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 8, 2:22 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECT CCF
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT FRI MAY 8 1998

CURRNTLY ILM CWA SANDWICHED BETWEEN WATCH BOXES. JET PASSING
DIRECTLY OVRHEAD RESPONSIBLE FOR A RATHER TRANQUIL DAY ACROSS
THE FA. STILL WULD NOT RULE OUT AN ISOLATED TSRA FOR THIS EVENG.

CLOSD LOW TO DRIFT OFF THE MID-ATL COAST AND PARK ITSELF DURG THE
FCST PERIOD. THIS WILL CAUSE NEXT 5H SYSTEM TO GET SHUNTED TO THE S
...PASSING DIRECTLY OVER THE ILM CWA DURG SUN LATE...PER LATEST
MODEL RUNS.

SFC TROF PUSHES OFF THE CST THIS EVENG...SFC CFP TO PUSH OFF LATE
TONIGHT. CULD SEE CLDINESS OVRNIGHT...ESP OVR ILM NC CNTYS...AS
VORT ROTATING ARND CLOSD LOW PUSHES ACROSS. ENUF LOW-LVL MOISTURE
TO DEVELOP CU DURG SAT...WITH DOWNSLOPE AND MID-LVL RDG LIMITING
AMNT. SAT NIGHT...SKC ERLY WITH SOME CLDINESS LATE...DO TO APPROACH
OF NEXT SYSTEM. FOR SUN...WILL LEAN TWRD ETA AND GO WITH 30-40
POPS IN THE AFTN...WITH PC SKIES BECOMING MSTLY CLDY.

TEMPS...AMPLE MAY SUN AND A DOWNSLOPE COMPONENT WILL LEAN CLOSER
TO FWC OUTPUT FOR MUCH OF THIS FCST PERIOD. HOWEVER...IF CLOSED LOW
DRIFTS FURTHER S THAN E...CULD BE A BUST IN THE MAKING.

CWF...WILL LOWER SCA THIS PACKAGE...AND KEEP PARAMETERS JUST UNDER
SCA THRESHOLDS TONIGHT. WILL VEER WNDS ACCORDINGLY AS SFC TROF AND
COLD FRNT PASS THRU. FOR SUN...IN BETWEEN SYSTEMS AND WILL WORD
ACCORDINGLY.

ILM BB 061/081 060/082 065 2-0
FLO BE 060/085 059/084 064 2-0

DCH

In the hours before

Local storm report, May 8, 3:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT FRI MAY 08 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

342 PM     15 MI NW ELIZABETHTOWN    NC   .75 INCH HAIL
05/08/98   BLADEN                         REPORTED BY ATTENDENT AT
                                          WILLIAM O HUSKE LOCK AND
                                          DAM NUMBER 3

DCH
Local storm report, May 8, 3:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT FRI MAY 08 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

342 PM     15 MI NW ELIZABETHTOWN    NC   .75 INCH HAIL
05/08/98   BLADEN                         REPORTED BY ATTENDENT AT
                                          WILLIAM O HUSKE LOCK AND
                                          DAM NUMBER 3

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:13 PM EDTSevere Thunderstorm WarningILMNew Hanover32 min
May 7, 11:30 PM EDTTornado WarningILMNew Hanover35 min
May 7, 11:53 PM EDTTornado WarningILMPender32 min
May 8, 12:03 AM EDTSevere Thunderstorm WarningILMBrunswick47 min
May 8, 12:19 AM EDTSevere Thunderstorm WarningILMNew Hanover46 min
May 8, 7:41 PM EDTSevere Thunderstorm WarningILMColumbus, Pender34 min
May 8, 7:44 PM EDTSevere Thunderstorm WarningILMPender51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.